Tagged Articles

MedWatch 5 articles

Henna vs. “Black Henna” – the FDA reports on the risks of temporary tattoos

During the warmer months of spring and summer, it is not uncommon for vacationers to indulge in a temporary tattoo such as a “henna” tattoo, which is applied to skin’s surface rather than injected into the skin. However, the FDA reports that not all consumers have similar experiences with the ink, and allergic reactions can occur immediately or even up to two or three weeks later. Linda Katz, M.D., M.P.H., director of FDA’s Office of Cosmetics and Colors, says “just because a tattoo is temporary it doesn’t mean that it is risk free.” Severe side-effects that have been known to ... Read More

More than $2 million in illegal dietary supplements seized from Hi-Tech Pharmaceuticals by the FDA

Due to the presence of the unapproved food additives known as 3-Dimethylamylamine HCl (DMAA) or its chemical equivalent, U.S. marshals have seized more than $2 million worth of dietary supplements manufactured and held by Hi-Tech Pharmaceuticals, Inc. at the request of the U.S. Food and Drug Administration (FDA) and its investigators. According to the complaint filed in the U.S. District Court for the Northern District of Georgia, the illegal products were adulterated, as said by the Federal Food, Drug, and Cosmetic Act, because of the DMAA, an unapproved food additive found to be unsafe for the public. The use of ... Read More

FDA, CDC warn of illegal, fungus-contaminated eye surgery drug

The Food and Drug Administration (FDA) and the Centers for Disease Control and Prevention (CDC) are warning eye doctors that a drug used in eye surgeries known as Brilliant Blue G (BBG) is illegal and has caused fungal endophthalmitis, or eye infections, in some patients. Both federal agencies, along with local and state public health agencies, are actively investigating these adverse events. The BBG was supplied by Franck’s Compounding Lab in Ocala, Florida. The company issued a recall on March 9, 2012, of all lots of Brilliant Blue G and issued a recall letter. The drug is not approved for ... Read More

FDA warns consumers about herbal enhancement pills

The U.S. Food and Drug Administration warned consumers yesterday that the dietary supplement Stiff Nights contains sulfoaildenafil, a chemical compound similar to sildenafil, the active ingredient found in Viagra. When combined with prescription nitrates, including nitroglycerin, sildenafil can cause blood pressure to drop dangerously. Stiff Nights is manufactured by Impulsaria LLC of Grand Rapids, Michigan. It is sold in retail stores and on various websites in bottles containing 6, 12, or 30 red capsules. The product is also available in blister packs that contain one or two capsules. According to the product’s website, Stiff Nights “works using natural ingredients to stimulate ... Read More

Insulin syringes recalled because needles detach

Qualitest Pharmaceuticals, Inc., is recalling all lots of its Accusure Insulin Syringes, a type of syringe used to deliver insulin to patients with diabetes, because the syringes have been found to have needles that can detach from the syringe. When the needle becomes detached from the syringe during use, it can become stuck in the insulin vial, push back into the syringe, or remain in the skin after injection. The recall expands on an August recall of specific lots of Accusure Insulin Syringes for the same detaching needle issue, to cover all lots of Accusure Insulin Syringes. The distributed syringes ... Read More